Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

May 4, 2021Clay County, Mississippi

NWS Jackson, MS issued this special weather statement at May 4, 2021, 7:28 AM CDT for Clay County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 7:28 AM CDT (12:28 UTC)
Expired
May 4, 2021, 8:00 AM CDT
In force
32 min
Issued by
NWS Jackson, MS

County Clay County, MS

The radar

The Columbus AFB radar (KGWX), 50 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

990 
WWUS84 KJAN 041228
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
728 AM CDT Tue May 4 2021
 
MSZ030-041300-
Clay MS-
728 AM CDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLAY COUNTY THROUGH 
800 AM CDT...

At 728 AM CDT, Meteorologists were tracking a strong thunderstorm
near Pala Alto, or 8 miles east of Montpelier, moving northeast at 40
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Montpelier, Pala Alto and Griffith. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3358 8891 3372 8900 3381 8883 3381 8872
      3368 8872 3368 8857
TIME...MOT...LOC 1228Z 245DEG 33KT 3372 8881 

$$

DL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at May 4, 6:30 AM CDT, 58 minutes earlier.

Area forecast discussion, May 4, 6:30 AM CDT, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
630 AM CDT Tue May 4 2021

...SEVERE STORMS LIKELY TODAY...

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
Flight categories will continue to waver from VFR to IFR status
through the period, mainly due to low ceilings across the region.
Convection will continue to increase in coverage across the area
through the mid and late morning hours, with a squall line of
severe storms affecting most TAF sites from midday through early
evening as it pushes east through the area. Damaging wind gusts up
to 70 mph, hail up to golf ball size, and tornadoes will be
possible with these storms. Heavy rain will also result in
visibilities falling to a mix of MVFR/IFR categories as well.
While convection exits early this evening, low stratus will
continue to plague most sites into tonight, with some small rain
chances possibly lingering into early Wednesday morning. Winds
today will be breezy from the southwest between 10-15 knots,
gusting to between 20-25 knots at times. Of course, winds will be
more gusty around convection. /19/

&&

.DISCUSSION...
Today and Tonight: A strong storm system shifting east through
the region from late this morning through the afternoon, will
bring severe storms to much of the forecast area today. Damaging
wind gusts up to 70 mph, hail up to the size of golf balls, and
tornadoes will all be possible. In addition to this, heavy
rainfall rates could result in flash flooding across portions of
the CWA. Particularly across southeast portions of the CWA, where
2-4 inches of rain in a short amount of time are possible, with
some locally higher amounts not out of the question. Much of this
will fall across areas that have recently been affected by heavy
rainfall. As a result, I'll hoist a "Flash Flood Watch" for a
portion of the area today.

A trough swinging east into and through the region today, will
likewise send a cold front east into and through the CWA through the
course of today and into tonight.  An abundance of deep moisture and
instability will reside across the area as we warm into the 80s
today. This, coupled with increased low and mid-level flow over the
region, sufficient enough deep-layer wind shear, and steep lapse
rates, will all set the stage for this severe weather and
heavy rain potential across the CWA.

As we move into tonight, convection will come to an end over the CWA
as the squall line moves east into Alabama.  Clouds will linger
across much of the forecast area during the overnight hours.
Slightly cooler drier air will also begin advection southeast into
the CWA through the night.  As day break rolls around Wednesday
morning, lows will range from the middle 50s to the middle 60s.
/19/

Wednesday through Monday: Come Wednesday morning the cold front will
be across our southeast zones along with a chance of rain. Broad
upper level troughing will remain over our region and a >1020mb high
will be centered over the central Plains. This surface high will
spread east through the day and help push the cold front south of
our CWA and bring an end to rain chances by mid afternoon. Cooler
and drier air will filter into our region in the wake of the cold
front. This will lead to high temperatures from the lower 70s north
to the upper 70s south. Our normal highs run in the lower 80s. Under
mostly clear skies and a light north wind Wednesday night,
temperatures will bottom out several degrees cooler than normal in
the low to mid 50s at most locations. Our normal lows run in the
upper 50s to near 60F. Cooler than normal temperatures and dry
weather will last through Friday night although a warming trend is
expected. Saturday our flow aloft will become zonal while our low
level flow increases out of the southwest. This will lead to
moisture increasing over our CWA from the west. There are some
differences in the models but a surface low shifting east across the
mid Mississippi river valley Saturday night and Sunday will drop a
weak cold front towards our CWA. Although the cold front looks to
stall north of our CWA Sunday, daytime heating of our moist airmass
is expected to result in isolated to scattered convection across our
area Sunday and Monday. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       81  58  76  54 / 100  46   5   0
Meridian      83  61  77  54 / 100  69  12   2
Vicksburg     81  58  76  55 /  95  28   2   0
Hattiesburg   84  64  79  57 /  98  74  31   6
Natchez       83  58  76  56 / 100  35   5   0
Greenville    79  57  74  54 /  87  15   0   0
Greenwood     80  57  75  53 /  98  30   1   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through this evening for MSZ048>052-054>058-
     061>066-072>074.

LA...None.
AR...None.

&&

19
Hazardous weather outlook, May 4, 4:29 AM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
429 AM CDT Tue May 4 2021

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>028-034>036-040-041-
042100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Washington-Humphreys-Holmes-Issaquena-Sharkey-
429 AM CDT Tue May 4 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight...

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Today

Today, severe thunderstorms capable of producing damaging winds
up to 70 mph and hail up to golf ball size are likely.  Tornadoes
are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

LAZ023>026-MSZ029>033-037>039-042>048-053-059-060-042100-
Franklin LA-Catahoula-Tensas-Concordia-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-
Neshoba-Kemper-Warren-Hinds-Claiborne-Jefferson-Adams-
429 AM CDT Tue May 4 2021

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight...

FLOODING
THREAT...Limited
TIMING...Today through Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Today

Today, localized flash flooding is possible, particularly in low
lying and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Today, severe thunderstorms capable of producing damaging winds
up to 70 mph and hail up to golf ball size are likely.  Tornadoes
are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ049>052-054>058-061>066-072>074-042100-
Rankin-Scott-Newton-Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
429 AM CDT Tue May 4 2021

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and south central
Mississippi.

.DAY ONE...Today and Tonight...

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Today

Today, areas of flash flooding likely and some roads could be
flooded or closed. Some structures may be potentially threatened
by high water. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Today, severe thunderstorms capable of producing damaging winds
up to 70 mph and hail up to golf ball size are likely.  Tornadoes
are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, May 4, 7:28 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
728 AM CDT Tue May 4 2021

MSZ030-041300-
Clay MS-
728 AM CDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLAY COUNTY THROUGH
800 AM CDT...

At 728 AM CDT, Meteorologists were tracking a strong thunderstorm
near Pala Alto, or 8 miles east of Montpelier, moving northeast at 40
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Montpelier, Pala Alto and Griffith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3358 8891 3372 8900 3381 8883 3381 8872
      3368 8872 3368 8857
TIME...MOT...LOC 1228Z 245DEG 33KT 3372 8881

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:50 AM CDTFlash Flood WatchJANClarke, Copiah, Covington, Forrest, Franklin, Hinds and 13 more18 hr
May 4, 7:58 AM CDTSevere Thunderstorm WarningJANCopiah, Hinds, Rankin, Simpson62 min
May 4, 8:19 AM CDTTornado WarningJANCopiah, Rankin, Simpson56 min
May 4, 9:06 AM CDTTornado WarningJANRankin, Simpson54 min
May 4, 9:29 AM CDTSpecial Weather StatementJANClay46 min
May 4, 9:48 AM CDTSpecial Weather StatementJANGrenada27 min
May 4, 9:49 AM CDTSpecial Weather StatementJANScott26 min
May 4, 9:55 AM CDTSpecial Weather StatementJANChoctaw35 min
May 4, 10:02 AM CDTSevere Thunderstorm WarningJANChoctaw, Oktibbeha43 min
May 4, 10:11 AM CDTSpecial Weather StatementJANLowndes34 min
May 4, 10:15 AM CDTFlash Flood WarningJANClay, Webster2 hr
May 4, 10:59 AM CDTSpecial Weather StatementJANClay31 min
May 4, 11:25 AM CDTSpecial Weather StatementJANLowndes20 min
May 4, 12:01 PM CDTSpecial Weather StatementJANMadison44 min
May 4, 12:07 PM CDTSevere Thunderstorm WarningJANMadison, Rankin38 min
May 4, 12:18 PM CDTSevere Thunderstorm WarningJANBolivar, Washington72 min
May 4, 12:30 PM CDTSevere Thunderstorm WarningJANIssaquena, Washington75 min
May 4, 12:40 PM CDTSevere Thunderstorm WarningJANLeake, Madison50 min
May 4, 12:42 PM CDTSpecial Weather StatementJANCopiah48 min
May 4, 12:43 PM CDTSpecial Weather StatementJANMadison47 min
May 4, 12:46 PM CDTSevere Thunderstorm WarningJANMadison, Yazoo44 min
May 4, 12:47 PM CDTSevere Thunderstorm WarningJANCopiah43 min
May 4, 12:57 PM CDTSevere Thunderstorm WarningJANIssaquena76 min
May 4, 1:10 PM CDTSevere Thunderstorm WarningJANLeake50 min
May 4, 1:16 PM CDTSpecial Weather StatementJANGrenada29 min
May 4, 1:19 PM CDTSevere Thunderstorm WarningJANLeflore, Sunflower59 min
May 4, 1:19 PM CDTSevere Thunderstorm WarningJANRankin, Scott, Smith41 min
May 4, 1:22 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Issaquena, Sharkey, Washington, Yazoo71 min
May 4, 1:28 PM CDTSpecial Weather StatementJANAttala47 min
May 4, 1:31 PM CDTSevere Thunderstorm WarningJANRankin, Simpson44 min
May 4, 1:37 PM CDTSpecial Weather StatementJANCarroll, Montgomery23 min
May 4, 1:37 PM CDTSevere Thunderstorm WarningJANHinds, Issaquena, Warren, Yazoo53 min
May 4, 1:44 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Montgomery75 min
May 4, 1:52 PM CDTTornado WarningJANRankin, Scott, Smith23 min
May 4, 1:57 PM CDTSevere Thunderstorm WarningJANAdams, Claiborne, Copiah, Franklin, Hinds, Jefferson and 1 more78 min
May 4, 2:00 PM CDTSevere Thunderstorm WarningJANLeake, Neshoba45 min
May 4, 2:09 PM CDTSevere Thunderstorm WarningJANAttala, Holmes, Leake, Madison, Rankin, Scott and 1 more66 min
May 4, 2:12 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds, Madison, Rankin, Scott, Simpson and 1 more93 min
May 4, 2:12 PM CDTSevere Thunderstorm WarningJANAttala, Carroll, Choctaw, Holmes, Montgomery63 min
May 4, 2:18 PM CDTSpecial Weather StatementJANClay27 min
May 4, 2:22 PM CDTTornado WarningJANAttala, Holmes, Madison, Yazoo20 min
May 4, 2:29 PM CDTSpecial Weather StatementJANWinston46 min
May 4, 2:29 PM CDTSevere Thunderstorm WarningJANWebster61 min
May 4, 2:30 PM CDTSevere Thunderstorm WarningJANWebster60 min
May 4, 2:33 PM CDTSevere Thunderstorm WarningJANWinston42 min
May 4, 2:35 PM CDTTornado Warning Tornado observedJANHinds, Madison, Rankin25 min
May 4, 2:40 PM CDTSevere Thunderstorm WarningJANCopiah, Franklin, Jefferson Davis, Lawrence, Lincoln, Simpson80 min
May 4, 2:44 PM CDTSevere Thunderstorm WarningJANNewton, Scott, Smith46 min
May 4, 2:53 PM CDTTornado Warning Tornado observedJANRankin, Scott, Smith18 min
May 4, 3:02 PM CDTSevere Thunderstorm WarningJANNoxubee28 min
May 4, 3:03 PM CDTSevere Thunderstorm WarningJANChoctaw, Oktibbeha, Winston57 min
May 4, 3:08 PM CDTSevere Thunderstorm WarningJANLeake, Neshoba52 min
May 4, 3:09 PM CDTSevere Thunderstorm WarningJANJasper, Smith51 min
May 4, 3:09 PM CDTSevere Thunderstorm WarningJANJasper, Newton, Scott, Simpson, Smith81 min
May 4, 3:18 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee42 min
May 4, 3:20 PM CDTTornado Warning Tornado observedJANLeake, Neshoba, Newton, Scott40 min
May 4, 3:32 PM CDTTornado WarningJANClarke, Jasper29 min
May 4, 3:36 PM CDTSevere Thunderstorm WarningJANLauderdale54 min
May 4, 3:38 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Jones, Lamar, Lawrence, Lincoln and 1 more82 min
May 4, 3:49 PM CDTSevere Thunderstorm WarningJANLowndes, Noxubee29 min
May 4, 3:50 PM CDTSevere Thunderstorm WarningJANClarke55 min
May 4, 3:51 PM CDTAreal Flood WarningJANWashington6 hr
May 4, 3:58 PM CDTSevere Thunderstorm WarningJANKemper32 min
May 4, 4:26 PM CDTSevere Thunderstorm WarningJANForrest, Jones, Lamar, Marion94 min
May 4, 11:57 AM CDTSevere Thunderstorm WarningJANMorehouse78 min
May 4, 12:37 PM CDTFlash Flood WarningJANMorehouse, West Carroll3 hr
May 4, 1:15 PM CDTSevere Thunderstorm WarningJANCatahoula, Concordia, Franklin, Tensas75 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.